Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Have you had a kidney transplant or are waiting for one? Then visit the Organ Transplant Community and the Diabetes and Kidney Community to share your experiences with other community members!

    Are you newly diagnosed? Use the WebMD search engine to read articles like Understanding Kidney Disease.
    Kidney transplant and stomach weight gain
    avatar
    An_246749 posted:
    Right after my surgery 13 years ago I began having stomach weight gain. Today I exercise minimum of 3 days per week and I am still gaining weight. It seem the only way for me to lose weight is to eat salads only. I hate the stomach weight gain. Any suggestion except stop eating because I am not an over eater.
    Reply
     
    avatar
    john-skpt responded:
    I suspect that 13 years ago you probably were given prednisone as a part of the immunosuppresant plan. Prednisone definitely changes how, how much, and where the body stores fat.

    I don't have any hard evidence for this, but it seems to affect women to a greater degree than men.

    Personally it has not bothered me too much, but the weight that I have added DOES seem to build up in the lower abdomen, mostly at or below the level of the navel.

    Diet and exercise are the only things I know of that could help. Portion control is vital (remember: prednisone not only changes how the body stores far, it can "turn on" the appetite in a way that is very hard to "turn off".)

    Obviously I'm predicating things on the fact that you are taking prednisone; some centers never started folks on that drug, but until lately most of them did. It could be due to anther drug or some shift in metabolism, but we don't have enough info here to guess about that.
     
    avatar
    Aunt2 replied to john-skpt's response:
    I was one of the lucky ones and did not have to take prendisone for more than the first six months. To maintain my weight I have to work ou t3- 5 times per week and that is high intentisity cardio class. Do you know if prograf and cellcept or myfortic causes weight gain or am I justsuffering from middle age, LOL.
     
    avatar
    john-skpt replied to Aunt2's response:
    There really is no action of any of the three drugs that you mention would DIRECTLY lead to weight gain. But I know that a whole lot of transplant patients have a problem with it.

    You might ask your nephrologist--if he sees a lot of transplant patients. The transplant surgeons might offer some help but they tend to have such tunnel-vision about graft survival that they rarely think about anything else.

    I wonder if something happens to the metabolism when renal patients lose appetite in the later phases of being sick, and the restoration of renal function by transplant enables us to eat again. But maybe the metabolism never quite "re-sets" itself? Just thinking out loud...


    Spotlight: Member Stories

    I am a single woman, never married with a siamese cat named tika who is 4 (he is my son!). I am a breast cancer survivor (rads ended 4/2) and currentl...More

    Helpful Tips

    I have a uti and severe kidney pain, Is this common?
    I have a uti and such bad kidney pain that I can hardly move, I cant bend down and it hurts more than I can explain. the pain comes and ... More
    Was this Helpful?
    0 of 0 found this helpful

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.